Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
174 Doctors are Online

Can a patient switch from cipralex to oleanze plus without any side effect?

User rating for this question
Very Good
Answered by

Psychiatrist
Practicing since : 2009
Answered : 632 Questions
Question
hi a patient has taken 5 days of 2.5 mg Cipralex each day. Now another doctor has prescribed Oleanze plus each day. Can patient switch from Cipralex to Oleanze plus without any side effect and due to change of medication????
Posted Sun, 19 May 2013 in Mental Health
 
 
Answered by Dr. Sundar Gnanavel 1 hour later
Hello.....
Thanks for your query. Cipralex is escitalopram, a SSRI group of antidepressant. Oleanz plus is a a combination of olanzapine, an antipsychotic with fluoxetine, a drug similar to escitalopram. I guess, some psychotic symptoms were detected in addition to depression that required a shift in medication. The change can be effected without any problem. However, she may show some side effects like a bit of sleepiness and weight gain. I would suggest dietary restrictions and daily exercises to counter this. Wish him/her good health.
Regads
Dr Sundar
Psychiatrist
Above answer was peer-reviewed by
 
Follow-up: Can a patient switch from cipralex to oleanze plus without any side effect? 9 hours later
One doctor has prescribed Cipralex to begin with since he is seeing only 50:50 chance of psycho symptoms and hence first try with anti depressent only and then go for anti psychotic if patient doesnot respond to Ciprlex. whereas the other doctor sees psycho symptoms and go straight for Oleanz. What are the risk reward in both approaches and side effects. Any risks in delaying of anti psycho medicine.
 
 
Answered by Dr. Sundar Gnanavel 10 hours later
Hello....
Diagnosis in psychiatry is a bit arbitrary since we have no investigations to aid us. If your new psychiatrist has picked up some psychotic symptoms, go with his prescription of antipsychotic-antidepressant combo. Any delay in starting antipsychotic after onset of psychosis will result in difficulties in symptom control later on. Hence, it is better to go with the new combination than only cipralex. As i said weight gain and sleepiness would be side effects. Dietary restrictions and daily exercises would address the problem. Wish him/her good health.
Regards
Dr Sundar
Psychiatrist
Above answer was peer-reviewed by
 
Follow-up: Can a patient switch from cipralex to oleanze plus without any side effect? 20 hours later
After 6 days of Cipralex patient is feeling much better. S it a sign of non bipolar disorder. If ot is actually a bipolar disordeer is the delay in Oleanz can create problem. If so whether tretment of oleanz should start straight away or can wait depending on the result from Cipralex.
 
 
Answered by Dr. Sundar Gnanavel 53 minutes later
Hello.....
Response to cipralex can be an indicator of either pure depression or bipolar depression. Olanzapine is also a good mood stabiliser. Hence, i would suggest that you start the same as response to cipralex does not give a definite pointer to one specific disorder.
Regards
Dr Sundar
Psychiatrist
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor